Hail, Etowah
- When
- March 15, 8:37 PM CST to 8:38 PM CST
- Where
- Etowah County, Southside
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.000, -86.020
An active southern jet stream set-up across the southern United States during the middle of March. Several short-wave troughs became negatively tilted as each one traversed across Texas and towards Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An active southern jet stream set-up across the southern United States during the middle of March. Several short-wave troughs became negatively tilted as each one traversed across Texas and towards Alabama. This resulted in a single hail event one Monday, March 15, and significant tornado outbreak on Wednesday, March 17. Many supercells began to develop across Central Alabama by midday Wednesday and continued into the evening hours before a squall line moved through the state. Sufficient instability and strong wind shear produced conditions favorable for tornadoes to develop. The event consisted of twenty-one tornadoes in the NWS Birmingham forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 15, 6:10 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 710 PM CDT Mon Mar 15 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1157 AM CDT Mon Mar 15 2021/ Well advertised frontal boundary is currently making its way into the northwestern portion of the state. It is a bit on the lackluster side at this time given the weak forcing and decreasing shear. However, there is enough instability that it will need to be watched for further development through this afternoon and evening. It should become less active overnight as the boundary sags further south, although the warm sector should see some additional development with an outside chance of a strong storm or two. Tomorrow, the boundary will stall and become a focus for additional storms, especially through the heating of the day. Additional activity some of which could be strong or marginally severe would be along or south into the building and robust warm sector. Most of the activity will remain loosely organized given the absence of deep layer shear. 17/KLAWS Previous short-term discussion: /Updated at 324 AM CDT Mon Mar 15 2021/ Two waves of severe weather are possible today and tomorrow. Today. A cold front will move through Northern Mississippi this morning, associated with an occluded low pressure system lifting through the Central Plains. Meanwhile, we have a backdoor cold front that will move east to west through Georgia later this morning as well, wedging Central AL in the middle, allow for abundant southerly flow and moisture advection. Models show much of West-Central AL destabilizing fairly quickly ahead of the frontal boundary to our west with CAPE values reaching 1500-2000+ J/kg. As this line of storms initially moves into our west and northwestern areas, there's sufficient shear along with the instability to support strong to severe storms. However, the overall forcing that could initiate the convection begins to weaken considerably as the surface low builds eastward, separating from the upper level low that lifts northward. Current thinking is that we'll have numerous showers and thunderstorms across the northwestern half of Central AL through Monday afternoon associated with ascent in this wedge pattern, even if the main cold front doesn't quite make it into our area. A few of these storms could put down damaging wind gusts given the thermodynamic support. A brief tornado cannot be ruled out, though without the surface-based convergent forcing, we shouldn't see a widespread tornado threat. Tuesday. As the surface low separates from the upper low and shifts eastward through the Ohio Valley late Monday night into Tuesday (after midnight), the cold front essentially meshes with the backdoor cold front boundary and everything pushes southward through Central AL. Along this boundary, we could see an re-intensification of convection generally along and south of I-59. The unstable air mass across much of the area somewhat stabilizes with the loss of daytime heating, but still remains unstable with CAPE values ranging from 800-1200 J/kg. The wind profiles show more veering of the surface winds by this point, so the tornado threat might decrease, but I wouldn't completely rule it out. A few of the CAMs pick up on this increased convection overnight and into the day on Tuesday, though the vary on the coverage and location. Therefore, the severe weather risk will likely continue into tomorrow. The southern extent of the risk will depend on how far south the frontal boundary reaches on Tuesday before it starts lifting northward as an effective warm front. 25/Owen .LONG TERM... /Updated at 225 PM CDT Mon Mar 15 2021/ Significant Severe Weather Expected Wednesday Fast southwest flow will be well-established aloft as we head into the long-term forecast period. A potent upper low will be moving out of New Mexico into into Northwest Texas. Global modeling remains in good agreement with the upper low moving east into the Mid South region late Wednesday into the day Thursday. Shortwave disturbances will ripple over the area aloft as we go through the day on Wednesday. Expect the upper low to move east across the Tennessee Valley region Thursday through Friday with residual troughing persisting across the eastern and central portions of the area as we approach the next weekend. At the surface, a stationary front from today's system currently moving into the area is expected to be draped from west to east across our central counties early Wednesday morning. This boundary will lift northward as a warm front through the morning hours with shower and thunderstorm activity most likely near and north of the boundary. A more subtle coastal/marine front is depicted in some lower-level moisture fields which will move northward into the forecast area through the morning hours. Wednesday. We expect potentially three opportunities for severe weather on Wednesday. The first being the northward advancement of the warm front during the morning hours along with the coastal/marine airmass advecting northward into the area as low-level winds increase off the surface. Storms may initially be more elevated in nature, posing more of a hail risk but are expected to become more rooted toward the surface as moisture increases further from the south. A second and more concerning round will potentially develop from midday through the mid afternoon time frame as the environment further destabilizes while the low-level Jet approaches from the west. Instability values look to exceed 2000 J/kg with 0-1 km storm-relative helicity values over 150 m2/s2 from most depictions. The moist low-level environment also supports lower cloud bases further increasing the risk for circulations aloft to reach the surface. Finally, the Pacific Front will act as a focusing mechanism for severe convection along and potentially ahead of the front as it advances east across the area Wednesday evening and into the night. As far as uncertainties go, there is high confidence in an abundance of wind speed and directional shear with more than sufficient hodograph curvature for rotating storms. A robust Low- Level Jet and sufficient 0-6 km bulk shear values will favor organized severe convection. Instability is a bit more questionable though the environment will be warm, moist and unstable in the lower levels as a certainty. If low-level advection is stronger from the south, that will help to further increase the magnitude of instability as will be the case if we see breaks in the cloud cover through the morning hours on Wednesday for the convective potential in the afternoon and evening. A question also arises on the magnitude of a capping inversion in the warm sector airmass from mid morning through early afternoon and whether instability can sufficiently build before being released convectively. The exact placement of the surface features along with magnitude of advection and cap strength will be assessed better with the higher-resolution guidance we will have access to as we get closer to the event time. Overall, all modes of severe weather are expected from tornadoes, some potentially significant, damaging straight-line winds and large hail. Severe convective risk will persist across the forecast area all day Wednesday into Wednesday night. Despite the loss of daylight in the evening and into the overnight hours Wednesday night, more than sufficient dynamics are expected to compensate for gradual decreasing low-level instability. There will be heavy rain potential through this period as well, especially when accounting for activity ongoing today and Tuesday. Ground conditions are dry and vegetation is out of dormancy so these factors will help to limit flooding concerns but some localized flooding may result, especially in low-lying and poor drainage areas. It is strongly emphasized that now is the time to prepare for multiple convective hazards. Ensure you have multiple reliable methods to receive weather warnings, have your emergency supplies ready and know where to go when severe weather approaches your area. Thursday through Saturday. Beyond Wednesday, we will have improving conditions through the day on Thursday as shower and thunderstorm activity become increasingly confined to the east of the state. Cooler and drier air will move in from the northwest. Residual troughing aloft and a more northeast low-level flow looks to promote wedging effects, resulting in cooler temperatures northeast into the weekend with some increase in clouds. I maintained a dry forecast for this issuance but some low-end PoPs may be needed for our northeast counties Saturday into Sunday if trends continue. 05 && .AVIATION... 00Z TAF Discussion. Some non VFR conditions may occur in SHRAs this evening, but for the most part we are VFR to start. Conditions will deteriorate overnight as MVFR first this evening, then IFR and below conditions will develop after midnight and spread across C AL. We remain in a wet and unsettled atmosphere for the next couple of days. Waves of convection will continue through the forecast as an upper low moves slowly across the W US ejecting shortwaves across the Deep South in the SW/WSW upper flow. 08 && .FIRE WEATHER... Unsettled conditions are expected through mid week with increasing chances for showers and thunderstorms. Conditions will improve through the day on Thursday with cooler and drier weather moving into the area later this week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 72 54 73 57 / 90 80 60 80 90 Anniston 59 72 58 77 58 / 90 80 60 80 100 Birmingham 62 74 61 78 56 / 90 80 70 90 90 Tuscaloosa 63 76 62 81 54 / 80 80 70 100 90 Calera 62 74 60 78 57 / 90 90 70 80 90 Auburn 61 72 60 76 60 / 20 90 70 50 100 Montgomery 64 77 62 81 60 / 20 90 70 60 100 Troy 64 79 62 81 61 / 20 80 70 40 100 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 17/25/05/08
Hazardous Weather Outlook National Weather Service Birmingham AL 721 PM CDT Mon Mar 15 2021 ALZ011>015-017>050-170330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 721 PM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A couple severe storms may occur during the overnight and early morning hours. The primary hazards are large hail and damaging winds. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible again through 10 pm Tuesday for much of Central Alabama. Damaging winds and large hail are the main threats. A brief tornado cannot be ruled out. Severe storms are likely Wednesday afternoon into early Thursday morning. Threats include strong tornadoes, large hail, and damaging winds up to 60 mph. Stay tuned for forecast updates. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Monday, Tuesday, and again on Wednesday and Wednesday night. Please follow all local, state, and CDC guidelines in regards to travel.
The Northeast Alabama radar (KHTX), 104 km away, was scanning. The volume nearest the first event began at 02:39 UTC.
23 tornado, 3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Dime to quarter size hail along Highway 17 near the intersection of Military Grove Road.
National Weather Service meteorologists surveyed damage in southern Sumter County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado began and ended near the intersection of Walker Road and Highway 17. Damage consisted of uprooted trees, broken large tree branches, and shingle damage to a residence.
National Weather Service meteorologists surveyed damage in northeastern Dallas County and determined that it was consistent with an EF2 tornado, with maximum winds near 115 mph. The tornado first touched down near Water Avenue just south of State Road 14, initially producing minor tree damage. The tornado quickly intensified snapping and uprooting large stands of hardwood trees as it moved into the Burnsville community. Near State Road 14 and County Road 871, a well built home sustained structural damage including the loss of a carport, roof damage, broken windows, and partial loss of one wall structure. An unanchored manufactured home next door was completely destroyed with the remaining contents blown across the road and scattered over 100 yards. A vehicle at this residence was rolled and sustained damage. The tornado continued to move rather slowly off to the northeast causing additional trees to fall. Several additional homes along the path sustained structural damage of mainly roof uplift and loss of shingles. Another manufactured home with some anchoring was rolled and blown apart on the north side of State Road 14. There were two occupants inside the home who were sheltering. They survived and crawled out with minor injuries. Farther northeast along State Road 14, a two story home sustained structural damage along with additional damage from falling trees. They were very large hardwood trees snapped near the base. A motorist trying to evade the tornado attempted to take shelter here and narrowly missed a large falling tree. At this point the tornado was likely at its widest reaching nearly 1000 yards. The tornado crossed State Road 14 moving into a mostly forested area producing significant tree damage before crossing County Road 261. Here a wide swath of trees and power lines were downed. The tornado finally weakened and lifted before reaching County Road 880.
National Weather Service meteorologists surveyed damage in east central Sumter County and determined that it was consistent with an EF1 tornado, with maximum winds near 105 mph. A tornado touched down on the south side of Highway 28 East just west of Adams Drive. The tornado traveled north and produced mostly tree damage, with numerous hardwood and softwood trees snapped or uprooted. A home in the Bluffport community lost part of its roof and a mobile home was shifted from its blocks. The tornado lifted just north of Port of Epes Highway.
National Weather Service meteorologists surveyed damage in northern Autauga County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. A tornado touched down near Tom Turner Road where minor tree damage was noted. The tornado traveled east-northeast nearly paralleling County Road 24. Here, large trees were snapped near a home with several causing minor damage to the home and a porch. Farther down the road, another home sustained minor roof damage. The tornado appeared to weaken rather dramatically with only minor evidence of tree damage before the tornado lifted west of County Road 19.
Tennis ball size hail reported near the town of Gordo.
National Weather Service meteorologists surveyed damage in eastern Chilton County and determined that it was consistent with an EF1 tornado, with maximum winds near 95 mph. A tornado touched down near County Road 484 and tracked north-northeast producing mainly tree damage along County Roads 491 and 97. Hardwood trees were snapped and uprooted along County Roads 486 and 491. Some minor structural damage was also noted with damage to farm buildings and an outbuilding. The tornado widened to about 500 yards in this area. As the tornado continued northeast towards County Road 28, it began to weaken with more minor tree damage noted. The tornado dissipated quickly just north of County Road 28.
National Weather Service meteorologists surveyed damage in far northern Marengo County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The short-lived tornado began near Water Street and crossed Lock and Dam Road, dissipating before reaching the Tombigbee River. Damage consisted of uprooted trees, large tree branches broken, and some paneling pulled from a building.
National Weather Service meteorologists surveyed damage in northwestern Hale County and determined that it was consistent with an EF1 tornado, with maximum winds near 105 mph. A tornado touched down near Martin Slough Lake in a mostly inaccessible area just east of the Black Warrior River. It traveled northeast causing mostly sporadic timber damage. Upon entering the town of Moundville, stronger winds were indicated by varying degrees of minor to moderate structural damage, including damage to the post office and a nearby apartment building. Many other structures were damaged from falling trees and other flying debris based on video footage. The tornado crossed into Tuscaloosa County near the intersection of Highway 72 and Highway 69.
National Weather Service meteorologists surveyed damage in southern Marengo County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. A tornado touched down south of the town of Sweet Water along County Road 6. It continued northeastward and reached its maximum intensity along County Road 7. The tornado dissipated as it crossed Highway 10 just southeast of Sweet Water. Damage was limited to numerous snapped trees.
National Weather Service meteorologists surveyed damage in northwest Coosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. The tornado began and ended around County Road 56. Damage was limited to an uprooted pine tree, and several trees had broken branches. A brief TDS was also noted on the BMX radar.
National Weather Service meteorologists surveyed damage in southwest Tuscaloosa County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. This tornado crossed from Hale County into Tuscaloosa County near the intersection of Highway 69 and Highway 72 in the city of Moundville. The tornado impacted a subdivision on Waterbury Drive and caused structural damage to a church and several homes. Farther northeast, the tornado produced sporadic timber damage, and lofted/flipped some campers on Old Greensboro Road. The most significant damage occurred along South Rosser Road where a few mobile homes were destroyed from a fallen tree. A corridor of fairly significant timber damage was also observed along South Rosser Road. The tornado continued northeast toward South Ridge Road before dissipating just west of Highway 82.
Village Creek at Avenue W went into flood and several roads in the Ensley Community were flooded and impassable.
National Weather Service meteorologists surveyed damage in eastern Tuscaloosa County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. A short-lived tornado touched down near Lake Wildwood, east of Cottondale. However, it still managed to produce timber and minor structural damage that was consistent with EF1 strength. The tornado dissipated near Lawton Road.
National Weather Service meteorologists surveyed damage in eastern Tuscaloosa County and determined that it was consistent with an EF1 tornado, with maximum winds near 100 mph. The tornado touched down along Lock 17 Road near Warrior Met Coal. The tornado tracked north-northeasterly and produced significant timber damage. Damage was also sustained to a metal warehouse on Davis Road where siding and roofing material was lofted east to west into the tree line. Downstream, a long corridor of significant timber damage was observed along with minor damage to a communications tower near the intersection of Hannah Creek Road and Searles Road. The tornado continued north-northeast across a mostly inaccessible wooded area where the last point of observable damage occurred at the end of Alabama Junction.
National Weather Service meteorologists surveyed damage in northeastern Tuscaloosa County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. A tornado touched down in rural Tuscaloosa county with numerous hardwood and softwood trees were snapped or uprooted. Damage began along Burchfield Road where the most intense damage was observed. The tornado moved through mostly inaccessible areas, crossing Cane Creek, Davis Creek, and Rockhouse Creek before crossing into Jefferson County near Ethridge Road.
National Weather Service meteorologists surveyed damage in southwest Jefferson County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. This tornado began in Tuscaloosa County and crossed into Jefferson County near Ethridge Road. Damage consisted of a few uprooted trees. The tornado dissipated soon after it moved into Jefferson County.
National Weather Service meteorologists surveyed damage in southwest Dallas County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. The tornado touched down near State Road 66, just east of County Road 109. At this location, a few large branches were snapped off. The tornado tracked northeast through pastureland where additional minor tree damage was observed. The tornado lifted just north of County Road 109 where a large softwood tree was uprooted.
National Weather Service meteorologists surveyed damage in west Jefferson County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down along Crocker Road. At a landfill along Porter Road, several garage doors were blown in, a tractor trailer was blown over, and an outbuilding was destroyed. The tornado reached its maximum intensity where Shady Grove Road crosses Village Creek, snapping numerous trees. The tornado continued into an inaccessible wooded area near Bayview Lake and dissipated prior to reaching Hazelwood Road.
National Weather Service meteorologists surveyed damage in southwest Marengo County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. This long track tornado began in the NWS Mobile forecast area and traveled almost 35 miles through Wayne, Choctaw, and Clarke Counties as an EF-2 tornado. It weakened to an EF-1 tornado as it crossed into Marengo County. It continued to snap and uproot numerous trees as it crossed Highway 69. The tornado dissipated in a wooded area northeast of Highway 69.
National Weather Service meteorologists surveyed damage in southern Marengo County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. The tornado began near 3rd Avenue in Sweet Water and proceeded north crossing Highway 10. The tornado continued north of Sweet Water, dissipating near Beaver Creek Road. Damage mainly consisted of broken large tree branches.
National Weather Service meteorologists surveyed damage in northern Jefferson County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. A tornado touched down near Sutherland Road on the west side of Interstate 65 and tracked northeast crossing Interstate 65 and Highway 31. Damage consisted of downed trees with relatively minor structural damage. However, there were several instances of significant residential and vehicle damage from fallen trees. One person was taken to the hospital with non-life-threatening injuries.
National Weather Service meteorologists surveyed damage in southwest Chilton County and determined that it was consistent with an EF2 tornado, with maximum winds near 130 mph. A tornado touched down in an inaccessible area near Little Mulberry Creek northwest of Billingsley. It continued north-northeastward, uprooting a few trees along County Road 361. The tornado intensified as it crossed County Road 37 near the intersection with County Road 24. Near this intersection, an unanchored home was shifted off of its foundation and a large anchored building was destroyed. In addition, a doublewide manufactured home was completely destroyed with debris blown downstream, some exterior walls of a brick residence were collapsed, and outbuildings were damaged. The occupants of the manufactured home reported getting the warning and taking shelter with additional family members in a storm shelter minutes before the storm hit. The resident of the brick structure also reported receiving the warning and taking cover in an interior closet with a friend. Both were uninjured. Also near this intersection, another residence suffered roof damage, two vehicles were moved 15 feet, and multiple trees were uprooted. The tornado continued northeastward through a wooded area, snapping numerous trees before dissipating as it crossed County Road 16 just east of Pools Crossroads.
National Weather Service meteorologists surveyed damage in Blount County and determined that it was consistent with an EF1 tornado, with maximum winds near 100 mph. The tornado began near Tim King Road along Hunt Mountain. It moved northeast and crossed Highway 231, with damage consisting mainly of snapped and uprooted trees. The tornado then crossed Wilson Chapel Road where it snapped a couple of trees and rolled a camper at a residence before dissipating.
Roof blown off tractor barn.
National Weather Service meteorologists surveyed damage in northern Autauga County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. This short-lived tornado touched down and dissipated near the intersection of County Road 43 and County Road 21. Damage consisted of a destroyed metal outbuilding and a few snapped softwood trees. The tornado also caused damage to a nearby carport which was lofted into an open field. The tornado continued northeast into an open pasture where it dissipated.
A few trees uprooted along County Road 20.
A few trees uprooted near the intersection of Upper Kingston Road and Gardner Road.
National Weather Service meteorologists surveyed damage in eastern Montgomery County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The short-lived tornado touched down on the east side of Highway 231 just north of County Road 72. The tornado produced damage on a farmstead, uprooting trees in the front yard, destroying a playhouse and trampoline. A tree fell on the house, damaging the roof. Additional structural damage was also noted to the roof mainly in form of shingle loss. The tornado continued northeast across the property uprooting mainly softwood trees with some sporadic snapping of trees along its path. The tornado lifted near the back pastureland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944676, 944739, 944744, 944749, 944763, 944794, 944826, 944813, 944848, 944864, 944900, 944904, 944886, 945191, 944922, 944937, 944958, 944981, 945099, 945105, 945106, 945109, 945111, 945112, 945121, 945170, 945125, 945157, 945161, 945132.